Alert archive / Kansas / Freeze Warnings in 2023

Freeze Warning 2, NWS Dodge City, KS

April 21, 2023Ellis County, Pawnee County, Rush County, Kansas

NWS Dodge City, KS issued this freeze warning at Apr 21, 2023, 1:04 PM CDT for Ellis County, Pawnee County, Rush County, Kansas. It took effect at Apr 22, 2023, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2023, 1:04 PM CDT (18:04 UTC)
In effect from
Apr 22, 2023, 12:00 AM CDT
Expired
Apr 22, 2023, 9:00 AM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS73 KDDC 211804
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
104 PM CDT Fri Apr 21 2023

KSZ031-046-065-221400-
/O.NEW.KDDC.FZ.W.0002.230422T0500Z-230422T1400Z/
/O.NEW.KDDC.FZ.A.0002.230423T0500Z-230423T1400Z/
Ellis-Rush-Pawnee-
Including the cities of Pfeifer, Hays, La Crosse, and Larned
104 PM CDT Fri Apr 21 2023

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
SATURDAY...
...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 30 expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 27 possible.

* WHERE...Ellis, Rush and Pawnee Counties.

* WHEN...For the Freeze Warning, from midnight tonight to 9 AM 
  CDT Saturday. For the Freeze Watch, from late Saturday night 
  through Sunday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ066-221400-
/O.NEW.KDDC.FZ.A.0002.230423T0500Z-230423T1400Z/
Stafford-
Including the cities of St. John, Stafford, and Macksville
104 PM CDT Fri Apr 21 2023

...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Stafford County.

* WHEN...From late Saturday night through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
397 
WWUS73 KDDC 220657
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
157 AM CDT Sat Apr 22 2023

KSZ031-046-065-230045-
/O.UPG.KDDC.FZ.A.0002.230423T0500Z-230423T1400Z/
/O.NEW.KDDC.FZ.W.0003.230423T0500Z-230423T1400Z/
/O.CON.KDDC.FZ.W.0002.000000T0000Z-230422T1400Z/
Ellis-Rush-Pawnee-
Including the cities of Pfeifer, Hays, La Crosse, and Larned
157 AM CDT Sat Apr 22 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
SUNDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures 
  as low as 31. For the second Freeze Warning, sub-freezing 
  temperatures as low as 27 expected.

* WHERE...Ellis, Rush and Pawnee Counties.

* WHEN...For the first Freeze Warning, until 9 AM CDT this 
  morning. For the second Freeze Warning, from midnight tonight 
  to 9 AM CDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ066-230045-
/O.UPG.KDDC.FZ.A.0002.230423T0500Z-230423T1400Z/
/O.NEW.KDDC.FZ.W.0003.230423T0500Z-230423T1400Z/
Stafford-
Including the cities of St. John, Stafford, and Macksville
157 AM CDT Sat Apr 22 2023

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Stafford County.

* WHEN...From midnight tonight to 9 AM CDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ064-078>081-230045-
/O.NEW.KDDC.FZ.W.0003.230423T0500Z-230423T1400Z/
Hodgeman-Ford-Edwards-Kiowa-Pratt-
Including the cities of Jetmore, Hanston, Dodge City, Kinsley, 
Lewis, Greensburg, Haviland, and Pratt
157 AM CDT Sat Apr 22 2023

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Hodgeman, Ford, Edwards, Kiowa and Pratt Counties.

* WHEN...From midnight tonight to 9 AM CDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
832 
WWUS73 KDDC 221358
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
858 AM CDT Sat Apr 22 2023

KSZ031-046-065-230015-
/O.EXP.KDDC.FZ.W.0002.000000T0000Z-230422T1400Z/
/O.CON.KDDC.FZ.W.0003.230423T0500Z-230423T1400Z/
Ellis-Rush-Pawnee-
Including the cities of Pfeifer, Hays, La Crosse, and Larned
858 AM CDT Sat Apr 22 2023

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT SUNDAY...
...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Ellis, Rush and Pawnee Counties.

* WHEN...From midnight tonight to 9 AM CDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ064-066-078>081-230015-
/O.CON.KDDC.FZ.W.0003.230423T0500Z-230423T1400Z/
Hodgeman-Stafford-Ford-Edwards-Kiowa-Pratt-
Including the cities of Jetmore, Hanston, St. John, Stafford, 
Macksville, Dodge City, Kinsley, Lewis, Greensburg, Haviland, 
and Pratt
858 AM CDT Sat Apr 22 2023

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Hodgeman, Stafford, Ford, Edwards, Kiowa and Pratt 
  Counties.

* WHEN...From midnight tonight to 9 AM CDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Apr 21, 1:00 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 21, 1:00 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
100 PM CDT Fri Apr 21 2023

...updated aviation...

.SHORT TERM...(This afternoon through Saturday evening)
Issued at 111 PM CDT Fri Apr 21 2023

A quiet night is expected across the FA tonight. High pressure will
prevail across the greater region. There will be a piece of energy
that will move across the state through the overnight hours. The main
impact from this will be some mid level clouds. The NW winds will eventually
turn NE through the overnight period and may briefly increase in magnitude
this occurs. Otherwise, lows around 30F in the northern counties to
mid to upper 30s across the southern zones. Will be issuing a freeze
warning for central Kansas as these counties are the more susceptible
for freeze damage per our latest guidance as well some interoffice
collaboration.

For Saturday, a tranquil weather pattern is expected as high pressure
continues to prevail across the greater region. Highs tomorrow should
top out in the lower to mid 50s. Some minor good news with the cooler
highs is that the fire danger will be low tomorrow and we can get a
continued break from the fire danger. NE winds will blow 10 to 20 mph
through much of the day.

.LONG TERM...(Sunday through Thursday)
Issued at 111 PM CDT Fri Apr 21 2023

Another fairly cold morning is expected Sunday morning. Lows will bottom
out in the upper 20s across central Kansas to lower to mid 30s across
the rest of the FA. Will eventually issue a freeze watch for central
Kansas later on in the shift. Here, these counties are the most susceptible
to freeze damage per our local guidance and interoffice coordination.
The counties in the NW and W won't see freeze headlines until April
24th per our local office guidance. Having said that, might be best
to cover any plants (or bring them inside) and consider any potential
impacts on sprinkler systems if they have been turned on already.

So the $64000 question on everyones mind... and the real meat and potatoes
of the forecast... will we get rain next week?!

Well I am cautiously optimistic. The deterministic models are doing
what the do... waffling back and forth between wet and dry per each
individual run as far as rain amounts are concerned and location. They
are not particularly useful at this time. Both the GFS and ECMWF ensembles
also so a considerable spread between wet and dry solutions. The bottom
line, it is way too early to even speculate on specific rain amounts
and location. Right now we are watching both deterministic and ensemble
runs to see if there is any particular trend in one way or another.
Right now that trend is ambiguous. The overall trend of us seeing something
versus nothing seems to be holding true. Regardless of what happens,
our area could see a very beneficial stratiform rain with no severe
weather that could potentially cover a large area. What a welcomed
weather pattern change after months of getting dryslotted (missing
precipitation), covered in a thick dust, and having wildfire concerns.
Check back on the forecast as we will be able to fine tune the rain
amounts as confidence and the trend increases and becomes more clear.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1111 AM CDT Fri Apr 21 2023

VFR expected through TAF pd. Some mid level clouds will move across
the terminals in the morning, but no further flight reductions are
expected. NW 5-15 kt will continue today, becoming NE 10-20 kt tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  33  54  34 /   0  10  10  10
GCK  61  32  53  33 /   0  10  10  10
EHA  64  34  53  33 /   0   0   0  30
LBL  64  34  54  33 /   0  10   0  30
HYS  60  30  55  28 /   0   0   0   0
P28  67  38  57  35 /   0  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Apr 21, 2:44 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
244 AM CDT Fri Apr 21 2023

KSZ030-031-043>046-061>066-074>081-084>090-220745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
244 AM CDT Fri Apr 21 2023 /144 AM MDT Fri Apr 21 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Elevated fire danger mainly for areas along and north of highway
50 where northwest winds will be 15-25 mph with gusts to 35 and
relative humidity values will fall to around 15-20%.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Frost will be possible Sunday morning for areas from Wakeeney to
St. John as lows fall into the upper 20s to lower 30s.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:04 PM CDTFreeze WatchDDCEllis, Pawnee, Rush, Stafford13 hr

Nearby

Freeze Warnings in Kansas, 2023Every freeze warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.